Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Meghan A. Klawonn, MD, BS: No financial relationships or conflicts of interest
Case Description: A 74 year old male patient presented with weakness and paresthesia of all four limbs that had been progressing over the prior 10 days. He had been undergoing treatment for urinary tract infection with a course of levofloxacin, coincident with starting the fluoroquinolone treatment. He was found to be hyporeflexic with diffuse bilateral lower extremity weakness on exam. Electrodiagnosis was significant for diffuse sensorimotor polyneuropathy with intermittent axonal and demyelination changes, consistent with Guillain-Barre Syndrome (GBS). Lumbar puncture was significant for elevated protein supporting the diagnosis of GBS as well. Plasmapheresis was then initiated for a total of 5 treatments with improvement in bilateral lower extremity strength noted. The patient was subsequently discharged to an inpatient rehabilitation unit where he achieved substantial motor recovery as well as significant functional gains in his mobility and activities of daily living (ADLs).
Setting: Tertiary Care Hospital
Patient: A 74 year old male with onset of weakness and paresthesia Assessment/
Results: Following the diagnosis of fluoroquinolone induced GBS, the patient was treated with plasmapheresis for a course of 5 treatments. Increased bilateral lower extremity strength was noted following treatment and further improvement in functionality was subsequently attained while on inpatient rehabilitation floor.
Discussion: Many clinicians are unaware that adverse drug reactions can be a trigger for GBS. Peripheral neuropathy accounts for about 1% of reported adverse events to fluoroquinolones, but a full 9% of those reactions present as GBS.
Conclusion: More work is needed to identify predisposing factors associated with fluoroquinolone induced GBS as well as factors that may help determine prognosis and better define an individual’s expected clinical course following this diagnosis.
Level of Evidence: Level V
To cite this abstract in AMA style:Klawonn MA, Nitu-Marquise A. Case Report: Fluoroquinolone Induced Guillain-Barré Syndrome [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/case-report-fluoroquinolone-induced-guillain-barre-syndrome/. Accessed September 24, 2023.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/case-report-fluoroquinolone-induced-guillain-barre-syndrome/